Medication Guide App

Look-and-Sound-Alike Names Account for Many Painkiller Prescription Errors

TUESDAY Feb. 1, 2011 -- Confusion caused by look-alike and sound-alike names contributes to a large number of the painkiller prescription errors that occur in hospitals, United States researchers report.

The drug error rate was nearly three per 1,000 prescriptions in hospitals, and error rates were higher when prescribing for children, the study found.

Researchers reviewed 714,290 orders for painkillers in a large database of pharmacist-detected-and-prevented prescribing errors. Each error was evaluated by the following contributing causes: failure to modify therapy based on patient-specific information; inadequate drug therapy knowledge; inappropriate use of a dosage form; mistakes in dose calculations; improper dose for the route of administration; and others.

The overall error rate was 2.87 per 1,000 prescriptions (2,044 cases) and the rate of potentially serious prescribing errors was 0.63 per 1,000 (449 cases). Error rates were higher in pediatric cases -- 243 errors in 40,996 orders (0.59 percent) -- and pediatric drug orders accounted for 14 percent of the mistakes considered potentially serious, according to the study.

The highest error rates involved drugs with those that are infrequently prescribed, such as buprenorphine and benzocaine, and drug names that looked or sounded alike accounted for a high rate of errors as well.

Measures that can reduce painkiller prescription errors in hospitals include computerized prescriber order entry systems, limiting the available number of similar medications, and having nurses and pharmacists review every order, said the researchers at the Albany Medical Center In New York.

The study appears in the January issue of The Journal of Pain.

More information

The U.S. Food and Drug Administration outlines the safe use of painkillers.

Posted: February 2011


View comments

Hide
(web1)